Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 36, NWS Salt Lake City, UT

July 27, 2008Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 27, 2008, 6:00 PM MDT for Tooele County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2008, 6:00 PM MDT (00:00 UTC)
Expired
Jul 27, 2008, 6:30 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 70 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
3613 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 280001
SVRSLC
UTC045-280045-
/O.NEW.KSLC.SV.W.0036.080728T0000Z-080728T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 PM MDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 645 PM MDT

* AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH 
AND PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR GRANTSVILLE...AND   
MOVING NORTHEAST AT 13 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANTSVILLE BY 605 PM MDT...
  TOOELE BY 620 PM MDT...
  STANSBURY PARK BY 645 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING 
TORRENTIAL HEAVY RAIN.

LAT...LON 4053 11260 4082 11231 4076 11223 4074 11223
      4072 11220 4067 11220 4065 11218 4058 11217
      4041 11243
TIME...MOT...LOC 0000Z 223DEG 11KT 4054 11243

$$

RG
1 follow-up statement
000 
WWUS55 KSLC 280030
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 PM MDT SUN JUL 27 2008

UTC045-280040-
/O.CAN.KSLC.SV.W.0036.000000T0000Z-080728T0045Z/
TOOELE UT-
630 PM MDT SUN JUL 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TOOELE COUNTY IS
CANCELED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELED.

LAT...LON 4053 11260 4082 11231 4076 11223 4074 11223
      4072 11220 4067 11220 4065 11218 4058 11217
      4041 11243
TIME...MOT...LOC 0030Z 223DEG 11KT 4061 11235

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:30 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 27, 4:30 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT SUN JUL 27 2008

.SYNOPSIS...A WEAK DISTURBANCE WILL IMPACT MAINLY SOUTHERN AND
CENTRAL UTAH THROUGH TONIGHT. THE AIRMASS WILL SLOWLY BECOME DRIER
THROUGH THE EARLY PART OF THE WEEK BEFORE ANOTHER DISTURBANCE BRINGS
A WEAK COOL FRONT ACROSS FAR NORTHERN UTAH LATE TUESDAY. A MUCH
DRIER WESTERLY FLOW WILL THEN DEVELOP ACROSS THE AREA THROUGH LATE
IN THE WEEK.

&&

.DISCUSSION...THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN AND
CENTRAL UTAH THIS AFTERNOON AS EXPECTED. HOWEVER...CLOUD COVER
QUICKLY INCREASED OVER THE AREA DUE TO SUCH A LARGE AREA OF
CONVECTION. THESE CLOUDS HELPED REDUCE SURFACE INSOLATION AND AS A
RESULT HINDERED THE FURTHER DEVELOPMENT OF DEEP CONVECTION. RADAR
ECHOES HAVE NOT BEEN THAT IMPRESSIVE FOR THE MOST PART.
HOWEVER...WITH THE SHORTWAVE DISTURBANCE JUST ENTERING UTAH...THE
ADDED LIFT COULD STILL HELP PRODUCE A FEW GOOD STORMS THROUGH THE
EVENING HOURS. AS A RESULT...WILL LEAVE THE EXISTING FLASH FLOOD
WATCH IN PLACE. THE SHORTWAVE REMAINS OVER SOUTHERN UTAH THROUGH
MUCH OF THE NIGHT...SO SHOWERS AND THUNDERSTORMS WILL REMAIN A
POSSIBILITY FOR THE OVERNIGHT HOURS.

THE AIRMASS BEGINS TO DRY OUT FROM THE WEST TOMORROW.
HOWEVER...PLENTY OF MOISTURE WILL REMAIN AND...COMBINED WITH DECENT
LAPSE RATES...SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN. THESE
THUNDERSTORMS WILL STILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAIN...ESPECIALLY OVER THE SOUTHEAST. A WEAK DISTURBANCE WILL ALSO
BRUSH NORTHERN UTAH TOMORROW WHICH MAY HELP THUNDERSTORMS DEVELOP
OVER THE NORTH...EVEN WITH LIMITED MOISTURE THERE.

ON TUESDAY...A SHORTWAVE TROUGH MOVING ACROSS THE PACIFIC
NORTHWEST WILL BRIEFLY BACK THE WINDS TOWARDS THE SOUTH...DRAWING A
BIT OF MOISTURE BACK INTO THE NORTH. THIS SHOULD ALLOW SOME
THUNDERSTORM ACTIVITY TO CONTINUE. IN ADDITION...A JET STREAK
ASSOCIATED WITH THE SHORTWAVE WILL MOVE ACROSS NORTHWEST UTAH
TUESDAY AFTERNOON AND HELP ORGANIZE SOME THE STORMS. A WEAK COLD
FRONT THEN ENTERS NORTHWEST UTAH BEHIND THE SHORTWAVE AND THE
AIRMASS WILL DRY OUT MORE RAPIDLY UNDER A WESTERLY FLOW. IN
ADDITION...TEMPERATURES WILL BE SLIGHTLY COOLER ON WEDNESDAY THAN
THEY HAVE BEEN OF LATE. A WARMING TREND CAN THEN BE EXPECTED
THURSDAY THROUGH SATURDAY AS THE RIDGE STRENGTHENS OVER THE AREA
AGAIN. MOISTURE IS PROGGED TO RETURN TO THE AREA BY THE BEGINNING OF
NEXT WEEK.

&&

.AVIATION...NORTHWEST WINDS WILL PREVAIL AT THE SLC TERMINAL FOR THE
TIME BEING...BUT THUNDERSTORMS DEVELOPING TO THE SOUTH COULD SWITCH
THE WINDS TO SOUTHERLY AND PRODUCE OCCASIONAL GUSTS IN EXCESS OF
25KT BEFORE 01Z. OTHERWISE...EXPECT THE NORMAL SHIFT TO SOUTHERLY
BETWEEN 02-03Z. HOWEVER...THERE IS A 20 PERCENT CHANCE THAT WINDS
COULD BECOME ERRATIC AS OTHER STORMS DEVELOP IN THE AREA. THE CHANCE
FOR A THUNDERSTORM MOVING DIRECTLY OVER THE SLC TERMINAL IS ABOUT 10
PERCENT THROUGH THIS EVENING. VFR CONDITIONS ARE EXPECTED TO PREVAIL
OUTSIDE OF ANY THUNDERSTORMS WITH CIGS REMAINING ABOVE 7000FT AGL.

&&

.FIRE WEATHER...DEEP MOISTURE IN PLACE ACROSS MUCH OF THE FIRE
DISTRICT WILL GRADUALLY DRY OVER THE NEXT COUPLE OF DAYS BUT
SCATTERED AFTERNOON THUNDERSTORMS ARE STILL POSSIBLE THROUGH
TUESDAY. THESE WILL BE DRIER STORMS WITH A SMALLER CHANCE OF WETTING
RAINS AND A GREATER CHANCE OF DRY LIGHTNING AND MICROBURST WINDS. A
GENERALLY DRY AIRMASS WILL THEN PERSIST THROUGH THE REST OF THE WEEK
WITH MOISTURE POSSIBLY BEGINNING TO RETURN FROM THE SOUTH NEXT
WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH NOON THROUGH 10 PM THIS EVENING FOR CENTRAL
     AND SOUTHERN UTAH...UTZ012>016-517-518-019-020.
WY...NONE.

&&

PUBLIC/AVIATION...CHENG
FIRE WEATHER...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 27, 4:54 PM MDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 PM MDT SUN JUL 27 2008

UTZ001>016-019>021-517-518-WYZ021-281200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
454 PM MDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

DEEP MOISTURE AND INSTABILITY WILL PRESENT AN ELEVATED FLASH
FLOOD POTENTIAL FOR SOUTHERN AND CENTRAL UTAH THROUGH TONIGHT AS A
WEATHER DISTURBANCE MOVES ACROSS UTAH. SEE LATEST HYDROLOGICAL
STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE WILL LINGER ON MONDAY BUT DECREASE ACROSS SOUTHWEST UTAH
ON TUESDAY. HOWEVER...A WEAK DISTURBANCE MOVING ACROSS NORTHERN
UTAH ON TUESDAY WILL PRODUCE WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE NORTH. SIGNIFICANT DRYING IS EXPECTED FOR
THE LATTER PART OF THE WORK WEEK BEFORE MOISTURE SLOWLY RETURNS
NEXT WEEKEND. HOT TEMPERATURES ARE EXPECTED THURSDAY THROUGH
SATURDAY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.